I don’t want to sound too delusional nor do I want to come across as egotistical, but I consider myself a writer. I write here several times a week. I write in a paper journal daily, and I’ve been working on an actual book for several months now (which is currently on the back-burner while I take care of my mental health). Besides having something to say, one of the keys to writing is finding the right word. The right word can take the place of 5 mediocre words. The right word can cause an emotional response. The right word is beautiful even when it’s in ugly context.
Saturday I experienced something I never thought I would have to endure. I couldn’t find the right word. As an example, I kept saying I wanted to let the wind in, but I kept saying I wanted to let the sun in. Sometimes I couldn’t even find a substitutionary word. I sat in silence as we were driving home scared that I was losing my ability to communicate. I tried to calm myself down by looking at each car that passed, focusing on it, and saying in my head its color and the make. I was afraid if I didn’t that it would get worse and I’d lose everything. I at one point welled up with tears because I couldn’t remember Lincoln. By the end of the car ride, I was back to normal. My words matched and I felt okay. A little shaken up, but okay.
Sunday the same thing happened but to a lesser degree. Again, fears of communication loss and that I’d never actually be able to write. I kept myself from going down that frightening rabbit trail by concentration on each breath I took in. Again, my words came back to me. The only thing I could think of that was causing this would be one of my medications. I didn’t want to ask my psychiatrist about it. She’s been pushing to get me in-patient for weeks now, no need to add fuel to the fire. I read the pamphlets that come with my medications. None of them said anything about losing words. This had to be in my head. It’s just another form that my anxiety is taking.
I was both wrong and right. I had to see my doctor this afternoon so I figured I’d just go all out and ask. Turns out that it’s not in my head. Lithium can in very rare cases cause word loss. We’re going to wait it out for a week or so. If it keeps happening, then we’ll try to switch medicine. I’ve been an extremely compliant patient, but this was something that I can’t tolerate. I told her that I would not stay on it if it continues to fumble my words and distort my communication.
The next week I’m going to be very closely monitoring my words and try to keep a note pad with me at all times to record if and when it happens again.
I was just thinking, I have fears of so many things, but I never once thought to be afraid of losing my words.